Q. What kind of diet should a person adopt if they wish to avoid potassium build-up? During a recent stay in the hospital my husband’s test for potassium revealed a reading of 7. The medications enalapril and Aldactone were eliminated and amiloride was substituted.

A. Potassium levels should normally range from about 3.5 to 5. When potassium climbs above 6, life-threatening heart rhythm abnormalities can occur.

Taking blood pressure pills such as an ACE inhibitor like enalapril (Vasotec) together with the diuretic spironolactone (Aldactone) could have contributed to your husband’s dangerously high potassium levels. His potassium levels should be measured regularly because amiloride also preserves potassium.

We are sending you our Guide to Blood Pressure Treatment, which lists high potassium foods you may want to have him avoid. It also describes other ways to control blood pressure.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. Peggy B
    Reply

    I’ve had high potassium for months and can’t figure out where the stuff is coming from as I try my best to eliminate it from my diet. The FDA should insist that manufacturers of food items add potassium to their list of contents.

  2. dlj
    Reply

    My mother is on high blood pressure medicine, lisinopril and was told that her potassium level was at 5.6. She has been eating lots of vegetables; salads, greens, etc. What would you suggest? Her Dr. said the Heart med has nothing to do with it.

  3. Gerry
    Reply

    I have the same thing happening to me. It really scares me to have so much potassium along with zocor.

  4. Gerry
    Reply

    I have a banana once a day in the morning with breakfast.The doctor gave me two prescriptions and they both are potassium.

  5. BJG
    Reply

    I take Hydrochlorothiazide and Amlodipine Besylate for high blood pressure, plus Zocor for cholesterol. My doctor told me to eat a banana or an orange every day, plus I drink low sodium V8 juice. Is this too much potassium?

  6. steve linsenbardt
    Reply

    1st you should redraw his potassium to make sure it is correct and not hemolyzed as is common in the hospital. He also may have renal disease and not be able to excrete it appropriately. Going on a low potassium diet based off of 1 abnormal reading can cause it to be low and also cause problems.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.